Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Northern Indiana

November 10, 2002Allen County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Nov 10, 2002, 4:06 PM EST for Allen County, Putnam County, Ohio. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 4:06 PM EST (21:06 UTC)
Expired
Nov 10, 2002, 5:00 PM EST
In force
54 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Allen County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 142 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 4:34 PM ESTThunderstorm WindCairo, OHSheriff reported trees and power lines down in Cairo.
Nov 10, 4:40 PM ESTThunderstorm WindLima, OHSheriff reported trees and power lines down in and around Lima.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 1:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:15 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 10, 2:15 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST SUN NOV 10 2002

SHORT TERM DISCUSSION...
MODELS ALL INTITIALIZED WELL AT 12Z AND HAD SIMILAR SOLUTIONS...ESP
ETA/NGM.

CDFNT TO CLEAR EASTERN ZONES 03-06Z THIS EVENING. SHRA SHOULD TAPER
OFF QUICKLY THIS EVENING W...AND BY MIDNIGHT E. DRY SLOT THEN MOVES
IN BETWEEN MIDNIGHT AND DAWN TO HELP SCOUR OUT THE CLOUDS. PATCHY
FOG MAY DEVELOP IN SHELTERED AREAS BUT 10MPH BREEZE SHOULD KEEP IT
FROM BECOMING WIDESPREAD.

S/W MOVES FROM N IL 12Z MON TO SE MI 00 TUE AS SECONDARY SFC TROF
SLIDES ACROSS N CWFA. MOISTURE AND UVV ARE SMALL...WITH BEST
NUMBERS N. WILL KEEP CHC POPS C/N...JUST SPRINKLES S.

LAKE COMES INTO PLAY MONDAY NIGHT BUT ONLY SLIGHTLY. FLOW AND DELTA
T MARGINAL AND INVERSION LOWERS TO 3000 FT SO WILL JUST MENTION
SPRINKLES/FLURRIES. BEST CHANCES IN MICH COUNTIES.

HI PRES NOSES IN LATE MON NGT THRU TUE NGT. VERY WEAK SFC TROF THEN
PASS THRU 06-18Z WED WITH VERY LITTLE RH AND VERY LITTLE UVV WITH
ZERO QPF.

HI TEMP MON WILL PROBABLY BE IN THE MORNING WITH STEADY/SLOWLY
FALLING TEMPS IN THE AFTERNOON.

EXTENDED...
LTL CHG TO GOING EXTENDED FORECAST. LAST COUPLE OF RUNS OF AVN HAVE
TRENDED A LTL STRONGER WITH COLD FRONT MOVG THRU AREA THU. WILL WAIT
AND SEE IF AVN CONTS THIS TREND NEXT COUPLE OF RUNS BEFORE
INTRODUCING POPS FOR THU. RIDGE BEHIND FRONT SHD MOVE INTO AREA FRI
AND TO OUR EAST SAT SETTING UP WAA. AMS SHD BE DRY SO NO PRECIP XPCD
WITH WAA. IF STRONGER FRONT OF LATEST AVN RUN CONTS...MAY HAVE TO
ADD SOME LAKE EFFECT FOR FRI. A WK CDFNT XPCD TO MOVE THRU THE AREA
SUN. AGAIN MOISTURE/DYNAMICS LOOK TOO WK ATTM FOR POPS. NO SGFNT
CHGS MADE TO MEX TEMPS.

.IWX...SEVERE THUNDERSTORM WATCH EAST OF A LINE FROM GOSHEN TO
LOGANSPORT UNTIL 7PM EST

12/DJT
Hazardous weather outlook, Nov 10, 5:40 AM EST, 10 hours 26 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.

A COLD FRONT WILL PUSH ACROSS THE REGION THIS AFTERNOON...GENERATING
SHOWERS AND THUNDERSTORMS.  A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE
WEATHER.

DUE TO THE TIMING OF THE FRONT...THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE TO THE EAST OF A THREE RIVERS TO ELKHART TO
LOGANSPORT LINE.  THE COLD FRONT AND ANY ASSOCIATED THUNDERSTORMS
WILL EXIT THE REGION THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Nov 10, 2:52 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    HARTFORD CITY             IN   TORNADO
11/10/02   BLACKFORD                      DAMAGE TO MARSHS
                                          GROCERY STORE.  TREE
                                          DAMAGE. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 10, 3:13 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    1 N DECATUR               IN   WIND DAMAGE
11/10/02   ADAMS                          NUMEROUS TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0305 PM    2 NE BERNE                IN   TORNADO
11/10/02   ADAMS                          HOUSE DAMAGED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 10, 3:21 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    2 S UPLAND                IN   .88 INCH HAIL
11/10/02   GRANT                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Nov 10, 3:47 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    VAN WERT                  OH   TORNADO
11/10/02   VAN WERT                       NUMEROUS STRUCTURES
                                          DOWN.  REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Nov 10, 3:58 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    GROVER HILL               OH   TORNADO
11/10/02   PAULDING                       NUMEROUS STRUCTURES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:32 PM ESTSevere Thunderstorm WarningIWXHuntington28 min
Nov 10, 2:39 PM ESTSevere Thunderstorm WarningIWXAdams51 min
Nov 10, 2:46 PM ESTTornado WarningIWXAdams, Jay, Wells44 min
Nov 10, 2:57 PM ESTSevere Thunderstorm WarningIWXBlackford, Grant63 min
Nov 10, 3:24 PM ESTSevere Thunderstorm WarningIWXJay51 min
Nov 10, 3:03 PM ESTTornado WarningIWXVan Wert57 min
Nov 10, 3:32 PM ESTTornado WarningIWXDefiance, Paulding, Putnam58 min
Nov 10, 3:56 PM ESTTornado WarningIWXHenry64 min
Nov 10, 3:56 PM ESTTornado WarningIWXHenry64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.